When I was 7 years old, I was diagnosed with attention deficit disorder.

I was in the third grade and falling behind in nearly every subject and my teachers were losing hope. I endured several weeks of testing before being diagnosed, but even more weeks of medication testing after I was diagnosed. Once it had been determined that I responded positively to medication, I began taking Concerta.

I took Concerta every day from fourth grade on to my freshman year of college.

About every three years, I would start taking a stronger dosage and every time my dosage increased, I experienced more and more negative side effects of the drug.

Common side effects people experience when they take ADHD medications are altered personalities. The meds make you feel more reserved and uncomfortable. You are constantly on alert and this makes one feel very self-conscious. Another side effect of ADHD meds is suppression of identifying personality traits and strong emotions. Many people, including myself, report feeling robot or zombie-like. All of these side effects disappeared when I stopped taking Concerta.

Around the beginning of my first year of college, I considered stopping medicating.

College is a fresh start and I was beginning to wonder what not medicating would feel like. I had become so used to the way Concerta made me feel, I did not know what it felt like to truly be myself. So, after being medicated from 2008-2017, I stopped taking my ADHD pills.

At first, I didn't feel much of a difference, but as time went on I began feeling happier. I found myself to be more outgoing and social. I have always been considered a warm, approachable person, but this was different. People began commenting on how often I was smiling, my friend group was expanding, I began feeling more confident in myself and speaking in public.

During the fall semester of my sophomore year, I began experiencing the symptoms of my ADHD on a whole new level. I was having extreme difficulty paying attention in class, trouble completing all my assignments in a timely fashion, forgetting simple things, and more.

I felt like my grades were suffering and I was worried not medicating was compromising the quality of my education because I no longer had pills to help me manage my symptoms, so I started medicating once again.

At the start of my sophomore winter semester, I began taking Concerta again in hopes my educational experience would improve. While school was easier to manage, I could not stand the way the meds were making me feel. I experienced intense migraines, loss of interest in any/all activities I once enjoyed, I stopped eating, and my friends often commented on how dull I seemed. Due to all the negative side-effects of starting my medication again, I got rid of them for good.

Over a year has gone by since I first made the choice to give up my medication.

School is a lot harder and paying attention takes significantly more energy, but I would not trade any of my ADHD struggles for the feeling of finally being free from the methylphenidate based drug used to treat my disorder. For the first time since third grade, I feel like myself and I am proud of who I am and who I am becoming.

Editor's note: The views expressed in this article are not intended to replace professional medical advice, diagnosis, or treatment.